How to Taper Off: 7 Tips for Avoiding Oxycodone Withdrawal Symptoms

oxycodone withdrawal symptoms

According to the CDC, each day, there are 130 deaths from an opioid overdose in the United States. This epidemic has touched nearly every person in America, leaving a trail of misery and loss in its wake.

A commonly abused opioid is oxycodone, which is the generic name for the brand Oxycontin. Oxycodone combined with acetaminophen is sold under the brand name, Percocet. The problem is many people think they are safe because the drugs have been prescribed.

If you have been taking either of these medications for more than two weeks, you run the risk of experiencing oxycodone withdrawal symptoms.

What Are Opioids?

Opioids are a synthetic or semi-synthetic, pain-relieving drug. They work by attaching to the opioid receptors in your brain, which decrease your feelings of pain and increase your feelings of pleasure.

When you take them as directed, they are very effective at treating pain. When you take more than the prescribed dosage, it can slow down your breathing and heart rate, which can lead to death.

Opioids are only meant to be taken short-term in most cases. If you have been taking them for under two weeks, it won’t be a problem to stop taking it.

Many doctors prescribe opioids, despite the risk of addiction, abuse, and accidental overdose. For many patients that experience severe and chronic pain, opioids are the only pain management treatment that works.

Prescription Drug Misuse

According to the National Institute on Drug Abuse, approximately 20% of American adults have abused prescription medications.

When someone uses oxycodone for more than the recommended time frame, the body will build up a resistance to it, causing the user to take more than the prescribed dosage.

Some people may also attempt to get a “better high” by grinding the pills and snorting them or even, injecting them.

A user may realize he or she has a problem and tries to quit but the withdrawal symptoms become too difficult to handle.

Oxycodone Withdrawal Symptoms

The symptoms experienced start approximately eight to 12 hours after the last dose. The symptoms may feel like having the flu.

Some of these symptoms are:

  • Increased heart rate
  • Sweating
  • Anxiety
  • Shaking
  • Diarrhea
  • Nausea and vomiting
  • Muscle aches
  • Depression
  • Runny nose and teary eyes
  • Fatigue
  • Poor concentration

Depending on how long the user has been taking the drugs will determine how long the symptoms will last. The symptoms usually peak within the first three days and then start to subside.

Seven Tips to Avoid or Minimize Withdrawal

When people take certain drugs over a period of time, physical and psychological dependence can occur. When people become dependent on oxycodone and then try to quit, they experience painful and uncomfortable withdrawal symptoms.

Sometimes, the symptoms are so intense that they relapse. Many people continue taking it just so they don’t experience withdrawal symptoms and to “feel normal.”

Here are seven tips to help you with withdrawal symptoms:

1. Muscle Pain Relief– Take OTC medications such as ibuprofen, acetaminophen, and aspirin for muscle pain. Muscle aches are one of the most common symptoms of opioid withdrawal. When the opiates leave the body, a user may experience both real and phantom pain in their bones, joints, and muscles.

2. OTC medications for diarrhea and vomiting – Most users who become addicted to opioids experience constipation. The withdrawal has the opposite effect, causing diarrhea, vomiting, and nausea. Over the counter medications can help ease these symptoms.

3. Try to get enough sleep – Going through withdrawal causes anxiety, muscle cramps, vomiting, and other issues. You need to sleep anytime you are able to get you through the withdrawal.

4. Drink lots of water and other liquids – Withdrawal can cause sweating, diarrhea, and vomiting, which can lead to dehydration. Becoming dehydrated can lead to serious problems and even death. It’s important to drink plenty of water and sports drinks to maintain the electrolytes in your system.

5. Stay positive – Praise yourself for getting through each day. You have to take it a day at a time while still thinking of the long-term. Don’t be too hard on yourself. Tell yourself this is only temporary.

6. Find someone to talk to – This could be a family member, friend or even people in a self-help group. Finding someone to confide in about what you are going through can keep you motivated and help you to avoid relapsing.

7. Find a detox and recovery treatment program – There’s a risk of dehydration which could lead to death if the symptoms become severe, so it’s important that oxycodone detox is medically supervised.

Detoxing from Oxycodone

Because Oxycontin and Percocet withdrawal symptoms can be severe, it may be easier for users to taper off with a gradual reduction of the prescribed drug over time.

During a medically supervised detox, doctors use other medications to trick the brain into thinking it’s getting oxycodone. This helps to relieve the intensity of many of the withdrawal symptoms.

These medications include Clonodine to relieve anxiety, agitation, anger, restlessness, and irritability while going through the most intense withdrawal time period.

Suboxone is a combination of naloxone and buprenorphine. It relieves the pain of withdrawal and can help reduce cravings.

Oxycodone withdrawal symptoms will vary depending on the person. If a person has other health problems, the symptoms from withdrawal could be more severe. It’s even more important for anyone with a peripheral health problem to have medical supervision when detoxing.

Medication Assisted Treatment to Help Taper off

An opioid treatment program is especially helpful for users that have a history of chronic relapse. This type of treatment program is known as Medication Assisted Treatment (MAT) and the most typical medications used are Methadone, Suboxone or Subutex.

This type of treatment plan will also include therapy and counseling to help with behavioral issues to prevent relapse.

How to Prevent Relapse from Oxycodone

For users that experience chronic relapse, naltrexone (Vivitrol) may be an option. It is an opiate blocker that prevents a person from feeling high when taking any type of opiate. It can be given in pill form or a monthly shot.

Even when a person has completed the treatment program, relapse is always a possibility. A recovery treatment plan is important as a user enters the world outside of rehab.

What If Someone You Love Has the Signs of Addiction

If you notice a change in a loved one after being prescribed a drug that contains oxycodone, you may want to consider talking to him or her about getting treatment.

Some signs that your loved one may be addicted to oxycodone are:

  • Stealing to get more of the drug
  • Work or school performance declines
  • Falsifying medical symptoms
  • Visiting more than one doctor to get prescriptions
  • Forging prescriptions

Watching someone you love spiral downward from their addiction can create feelings of despair, guilt, and helplessness.

Get Help Today

It’s important to detox from oxycodone in a medically supervised setting. A detox treatment plan will ease oxycodone withdrawal symptoms.

After the detox, a recovery treatment plan can help with life after rehab.

If you or a loved one needs help with oxycodone abuse, we are ready to help. Please contact us to get started right away.

References:

Article Reviewed by Jacklyn Steward

Jacklyn StewardJacklyn is a Licensed Mental Health Counselor (LMHC) and an EMDR trained trauma therapy specialist with over 6 years of experience in the field of addiction. She has a Masters Degree in Mental Health and Substance Abuse Counseling from Nova Southeastern University.